As Demi Lovato continues to recover in the hospital, we’ve spoken to an addiction specialist, who believes that given her reported symptoms, Demi is experiencing withdrawals from an alleged opiate addiction. How terrifying.
Demi Lovato is still reportedly “very sick” with complications, like extreme nausea and a high fever from her alleged overdose — but why? While we still don’t know the exact reason for Demi’s continued hospitalization, based on the reports that Narcan was allegedly administered and her current reported flu-like symptoms, Dr. Kevin Gilliand, an addiction specialist, clinical psychologist and Executive Director Of Innovation360, EXCLUSIVELY told us that Demi could be going through a detox and withdrawals from alleged opiate use. “Based on the [reported] information we have, about Demi reportedly being nauseous and having a fever and throwing up, those are symptoms we see with a lot of things, but we most certainly see them when people are going through a detoxification from opiates,” he told us.
According to Dr. Gilliand, the Narcan that Demi was reportedly given “works just in the very short term. It literally saves somebody’s life, but it is not treatment.” And while Narcan has it’s positive short term effects, the opiates that are still in opiate user’s system need a longer time period to exit the body. “[Narcan] can absolutely save somebody’s life, it gets her heart and lungs going again, but if you’ve been using opiates fairly regularly for sometime, then they have to get out of your body and [that] takes opiates 5 to 10 days,” Dr. Gilliand added. Furthermore, Dr, Gilliand explained that a users’s body becomes dependent on opiates within “two weeks” after they begin using it. “[W]hen someone abuses opiates, they are using them in much higher dosages [than is used in surgical operations] and usually more frequently and for a longer time period and when that leaves the body, the body has a reaction and suffers withdrawal,” Dr. Gillian went on to say.
Considering the body’s high dependency for opiates, the withdrawals from them can be extremely rough and flu-like in nature. “The withdrawal symptoms are always the opposite of what the drug does when it’s in our body,” Dr. Gilliand explained. “Opiates slow the body down and when we withdraw, it gets hyper excited and our bowels get disrupted. Sometimes we run a fever, get headaches. An opiate withdrawal is like the worst case of flu you can ever imagine. I mean, it’s just horrendous. It is not unusual to have vomiting and diarrhea, but those are really not what I would call complications — those are just symptoms of opiate withdrawal. Usually, withdrawal symptoms are managed by physicians with medication and sometimes in a hospital setting.”
The good news is that while Demi may be going through complications due to withdrawals from alleged opiate use, based on reports, she may not be suffering any extensive damage to her internal organs. “With all the initial reports we’ve been hearing about Demi, that she is talking with family and interacting with people, that does not sound like someone who lost consciousness for a significant amount of time to the point where they might have compromised internal organs,” Dr. Gilliand admitted. “Based on all reports this sounds more like she is suffering through opiate withdrawal. And honestly, a hospital is a good place to be if you’re withdrawing from opiates… She’s in a really good environment for her body to get opiates out of it and to start having conversations about how do I get treatment.”
Dr. Gilliand added the once you’ve become addicted to opiates, “you’ve got to get them out of your body and that’s going to take 5 to 10 days. That’s just a medical procedure but even when you manage the withdrawal it’s still really uncomfortable. I have worked with a lot of people that have become addicted to opiates and we treat a lot of folks and man, it is one of the nastiest most uncomfortable withdrawals.”
While Demi may be currently getting rid of all the toxins from her alleged opiate use right now, the withdrawals she may be experiencing are not life-threatening. “It’s not unusual to have diarrhea, nausea and vomiting,” Dr. Gilliand mentioned. “You really need to manage fluid intake so that you don’t get dehydrated and that you get enough nutrients. You can have some pretty horrible complications from being malnourished and dehydrated, but in general it’s not life threatening. The doctors will be making sure she is staying hydrated and getting the right nutrition and trying to keep her as comfortable as possible.” We continue to wish Demi a speedy recovery.